Nebraska, 2017

Hail in Nebraska, July 12, 2017

July 12, 2017 · NWS LBF · 1 event in 1 county or zone

A supercell was part of a group of thunderstorms moving southeast during the early and mid morning hours. The supercell produced large hail in northern Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell was part of a group of thunderstorms moving southeast during the early and mid morning hours. The supercell produced large hail in northern Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 5:08 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 5:08 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
608 AM CDT Wed Jul 12 2017

.SYNOPSIS...
Issued at 355 AM CDT Wed Jul 12 2017

At 08z...Widely scattered showers extended from Colorado
into the southern half of the panhandle into the western
Sandhills. Further east, scattered showers and thunderstorms
continued across south central into southeast Nebraska. Outflow
winds have pushed through Alliance, Thedford and Ainsworth from
scattered showers and storms lingering across southwest South
Dakota. Temperatures ranged from 68 at Ainsworth to 81 at Ogallala,
with mixing having an effect of hourly temperatures early this
morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Wed Jul 12 2017

Today...Precipitation chances are the main challenge in the
short term. The upper flow will be nearly zonal today as a series of
weak disturbance exit Colorado and southeast Wyoming. The cool front
will sage south into east central Colorado, far northwest Kansas and
southeast Nebraska by late this afternoon. This will bring a
northeast wind, partly to mostly cloudy skies, and "normal" highs in
the upper 80s to the forecast area. Chances for showers and
thunderstorms to remain mostly a slight chance this morning, then
increase to around 30 percent this afternoon, near and south of
highways 2 and 91.  The best instability will reside south of I80,
and also south of a line from Broken Bow through Burwell. Deep layer
shear adequate at around 35 knots is supportive of strong storms
across the southeastern half of the forecast area.

Tonight...The best focus for thunderstorms this evening and
overnight will be near and south of a line from Ogallala through
Broken Bow, where 30 to 50 pops will reside. The highest pops
will be across the far southeastern zones. The risk for strong
storms should shift a bit further south as well, to near and south
of I80. Slight chance pops end early evening in the north central,
as the northern stream trough across the Northern Plains and Great
Lakes builds surface high pressure southward. Lows from
around 60 northwest to the mid 60s southeast.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed Jul 12 2017

An upper level ridge amplifies over the Intermountain West late this
week and progresses east onto the Plains early next week, with the
axis over Nebraska by Tuesday. A surface front straddles the Neb/KS
border Thursday and gets replaced by a building high pressure over
the Upper Miss Valley on Friday. A couple weak surface
troughs/fronts pass through the region early next week.

Thursday... Continued TSRA chances across the southern half of the
forecast area in response to the sfc boundary. The strongest lift
and best moisture occur generally before 18z so tapered PoPs in the
afternoon. Mid level support is also present during the morning with
what appears as a weak shortwave passage. With the best precip
chances occurring early in the day, severe parameters are not as
prevalent as previous model suites. Temperature wise, soundings show
a notable CAA scheme over SW Neb, and general agreement in H85 temps
holding around 20C. Kept highs in the mid 80s south and upper 80s
north.

Friday and beyond... The strong upper ridge and sfc high will lead
to a gradual warming trend. Pushed highs toward the warmer end of
guidance as a persistent WAA scheme leads to H85 temps above 30C
next week. This results in widespread sfc temps near 100F by
Tuesday. Despite the very hot temps, dew points will remain the 50s,
which will keep indicies just shy of any headline criteria. Precip
chances are negligible as most systems are diverted to the north
around the ridge. Forcing appears too weak and moisture too sparse
for any mention of convective development across western Nebraska.
GFS soundings also keep the convective temp slightly higher than
forecast max temps.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 608 AM CDT Wed Jul 12 2017

Skies will remain partly to mostly cloudy today into tonight in
mid to high cloudiness. There will be a chance for showers and a
few thunderstorms today, which should mainly affect southwest and
central Nebraska through tonight. At KLBF, VCSH mentioned this
morning, then VCTS 03z-06z this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Jul 12, 3:27 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
427 AM CDT Wed Jul 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-130930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
427 AM CDT Wed Jul 12 2017 /327 AM MDT Wed Jul 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms will be possible today and tonight as a weak cold
front stalls south and west of the area. A few of the
thunderstorms could be strong south of a line from Oshkosh through
Bartlett with small hail and gusty winds up to 50 mph the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

For Thursday, thunderstorms are possible across the southeastern
half of the outlook area. None of the thunderstorms are expected
to become strong or severe. For Friday through Tuesday, an upper
level ridge will build across the region. Temperatures are
forecast to approach or exceed 100 degrees by Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 12, 8:57 AM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
957 AM CDT WED JUL 12 2017

NEZ059-121545-
Lincoln NE-
957 AM CDT WED JUL 12 2017

...SPECIAL WEATHER STATEMENT...

At 957 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of North Platte Airport, or 12 miles northeast of North
Platte, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

This includes Highway 83 between mile markers 89 and 102.

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1457Z 290DEG 9KT 4128 10062

Power

The radar

The North Platte radar (KLNX), 83 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 12, 9:11 AM CST
Where
Lincoln County, 5.62 mi N of (Lbf)bird Fld North
Measured
1.5 in hail
Reported by
Public
Coordinates
41.210, -100.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705464.